Tornadoes · United States · Oklahoma · 2023
EF0 tornado, Geary, Oklahoma, May 19, 2023
This EF0 tornado ran 0.1 miles across Blaine County on May 19, 2023, touching down at 12:35 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 19, 2023
- Touchdown
- 12:35 PM CDT (17:35 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Blaine County
- Touchdown point
- 35.580, -98.328
- Lift-off point
- 35.580, -98.328
- Record number
- 2305191135-01
What the Weather Service recorded
As a shortwave trough (and associated area of low pressure) advanced towards the Ozarks, widespread convection developed across eastern into southeastern Oklahoma. This included a severe thunderstorm that produced large hail across eastern Bryan County, Oklahoma. A landspout-type tornado developed along the advancing surface front, not associated with any discernable radar reflectivity or velocity signature, on the western edge of the Oklahoma City Metropolitan area.
A storm chaser observed a landspout tornado while driving on Interstate 40 just west of the Caddo-Canadian County line with a photo shared on social media. This appears to be associated with an echo of radar reflectivity of less than 5 dBZ. No damage was reported. The location is estimated but believed to be within 1 or 2 miles based on geolocation of the photograph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 19, 6:42 AM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, May 19, 6:42 AM CDT, 5 hours 53 minutes before
Area Forecast Discussion National Weather Service Norman OK 642 AM CDT Fri May 19 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 331 AM CDT Fri May 19 2023 Showers and storms continue this morning across portions of Oklahoma and northern Texas, developing along a corridor of stronger low level winds with the moving low level jet and MCV that entered from the Texas panhandle. Most of the ongoing storms are expected to remain sub-severe, with occasional strong updrafts developing in western Oklahoma. Small hail and gusty winds continue to be the main concern as these storms continue to go through the pulse-y lifestyle, with heavy rainfall leading to some localized flooding concerns due to the continued slow storm motion. Storms are expected to continue through Oklahoma and northern Texas through Friday morning, with the most coverage across northern Oklahoma as the MCV continues it's trek to the northeast and as the cold front gradually shifts south and east through the region. One of the areas of concern Friday morning mainly involves portions of central and southern Oklahoma unaffected by the current precipitation, as numerous short term CAMs indicate more discrete storm development beginning through the morning hours. These CAMs indicate an unused environment with modest instability, decently curved hodographs, and high moisture, resulting in a small window of time that isolated severe storms may develop with elevated severe potential. Other CAMs indicate a messier convective mode before developing the storms into more widespread storm develop with a maximized isentropic ascent between 9-12Z (which the starting signs may be indicated by the increase in radar returns in southern Oklahoma). While chances currently lean more towards the widespread precipitation development, the development of any isolated storms will be monitored throughout the morning for severe potential. The cold front will continue to move northwest to southeast Friday through Oklahoma and western north Texas. As the front moves through the region during the morning and afternoon, the front will amplify ongoing precipitation and as the front approaches southern Oklahoma/north Texas, isolated storms may develop before congealing into a line of storms ahead and along the frontal boundary Friday afternoon and evening. With decent CAPE (SBCAPE > 2000 J/kg), decent shear (0-6km shear ~35kts, 0-1km shear ~ 20kt), and plentiful moisture with low LCLs, severe weather may develop along and ahead of the cold front with all hazards possible. As the cold front shifts through the region, precipitation will gradually end behind the front, and exit the area Friday night. Zwink && .LONG TERM... (Saturday through Thursday) Issued at 331 AM CDT Fri May 19 2023 With the exit of the cold front out of the region, Saturday is expected to remain dry with partly cloudy skies and highs in the low to mid 70s. A generally zonal yet highly perturbed flow will set up in the upper levels through the next week, with frequent shortwave troughs moving through the region. With the consistently above 1" precipitable water values across the region, numerous chances of precipitation across parts of Oklahoma and western north Texas are expected. Zwink && .AVIATION... (12Z TAFS) Issued at 639 AM CDT Fri May 19 2023 Showers and thunderstorms continue across Oklahoma and northern Texas. Ceilings will continue to drop to IFR levels with nearby showers/storms, with MVFR ceilings elsewhere. Light variable surface winds will continue through the morning. A cold front will move from northwest to southeast across Oklahoma and north Texas, with northerly winds behind the front, as well as shower and storm development along and ahead of the front Friday afternoon into Friday evening. Ceilings will improve to VFR levels overnight. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 77 53 71 51 / 90 40 10 0 Hobart OK 81 52 73 51 / 60 20 10 0 Wichita Falls TX 87 58 75 54 / 40 40 10 0 Gage OK 68 46 72 49 / 80 10 10 0 Ponca City OK 69 48 72 48 / 100 30 0 0 Durant OK 87 59 76 57 / 60 70 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...50 LONG TERM....50 AVIATION...50
Hazardous weather outlook, May 19, 9:32 AM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 932 AM CDT Fri May 19 2023 OKZ004>048-050>052-TXZ083>090-201445- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 932 AM CDT Fri May 19 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms across southeast Oklahoma will be moving out by late morning, and should remain below severe. Could see thunderstorms redevelop this afternoon into the early evening hours along and ahead of a cold front. A few of these storms could become severe by late afternoon across southeast Oklahoma, with up to golf ball size hail and damaging wind gusts as the severe hazards. Heavy rainfall across southeast Oklahoma could also produce some localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorm chances will return again on Sunday and every day through next week across parts of our area. Severe storms are not expected at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 19, 7:31 AM CDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Norman OK
731 AM CDT Fri May 19 2023
OKZ048-052-191300-
Atoka OK-Bryan OK-
731 AM CDT Fri May 19 2023
...Strong thunderstorms will impact portions of northeastern Bryan
and Atoka Counties through 800 AM CDT...
At 731 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Daisy to 4 miles north of
Bokchito. Movement was northeast at 20 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stringtown, Lane, Daisy, McGee Creek Lake, Redden, Chockie, Bentley,
Darwin, and eastern Atoka Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3451 9578 3416 9578 3416 9598 3415 9596
3412 9594 3403 9594 3403 9626 3468 9597
3468 9588 3459 9588 3459 9567 3451 9567
TIME...MOT...LOC 1231Z 238DEG 19KT 3463 9582 3409 9614
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MDUSpecial weather statement, May 19, 8:13 AM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Norman OK
813 AM CDT Fri May 19 2023
OKZ048-191330-
Atoka OK-
813 AM CDT Fri May 19 2023
...Strong thunderstorms will impact portions of southeastern Atoka
County through 830 AM CDT...
At 812 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Daisy to 6 miles south of
Lane. Movement was east at 35 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McGee Creek Lake and Darwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3416 9606 3440 9587 3444 9578 3416 9578
TIME...MOT...LOC 1312Z 248DEG 30KT 3441 9581 3421 9596
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MDUThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
5.6 hours before the tornado, 93 km from the path. May 19, 2023.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -49 J/kg
- Surface CAPE
- 11 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
- 0-3 km lapse rate
- 4.7 K/km
Norman, OK (KOUN), 00:00Z
6.4 hours after it, 93 km from the path. May 20, 2023.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 11 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Weatherford (OJA), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norman radar (KTLX), 99 km away, was scanning. The volume nearest the touchdown began at 17:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.